No bookmark
Anaphylactic shock
Anaphylactic shock

Anaphylactic shock

Anaphylactic shock is quite uncommon in alpine regions because allergenic substances are not frequently to be found here in nature. If anaphylactic shock does occur, it can still quickly become life threatening.

STEP 1: RECOGNIZE SYMPTOMS
In the case of anaphylactic shock, the patient’s body does not only react at the point of contact with the foreign substance. Swelling, redness, itching and the build-up of pustules can break out anywhere on the body.
Mucous membranes in the entire body can swell including those in the throat. The great danger is therefore acute respiratory distress, which can set in within minutes. The situation can quickly become life threatening and can lead to loss of consciousness if remedial action is not taken.

STEP 2: PSYCHOLOGICAL SUPPORT
As a first responder, it is above all important to keep calm and not let the anxiety and hectic rush of the situation have an impact upon the patient. While helping the patient to find their medication, you should interact with them in a calming way and use soothing words.

STEP 3: HELPING SOMEONE TO TAKE THEIR PERSONAL MEDICATION
The medication should be administered as quickly as possible after being found (it will be a syringe that usually looks like a large pen). The patient administers it themselves. A first responder can help if the patient no longer has the strength or coordination. It’s important that this happens under instruction. A first responder may not administer emergency medication on their own!
As speed is essential, clothing does not have to be removed. The needle will penetrate all items of clothing including climbing pants or even jeans. The best place for the injection is the upper thigh muscle. The syringe should be held in place for 10 seconds before being removed to ensure all of the medication gets into the body. The patient will of course know this.

STEP 4: EMERGENCY CALL YES OR NO?
The difficulty breathing usually improves after taking the emergency medication. The group should then discuss whether it’s possible to continue with the tour, or whether to abseil back down.

STEP 5: NO PERSONAL MEDICATION TO HAND
If the patient does not have emergency medication with them or isn’t familiar with this reaction, an emergency call must be made immediately and you should wait for the emergency services together. If the patient becomes unconscious, put them in the stable recovery position if they are still breathing. If they are not breathing, begin resuscitation immediately.

VIDEO
Anaphylactic shock

ORTOVOX uses cookies in order to best adapt this website to our users’ needs. If you continue to browse the site, you are agreeing to the use of cookies.

I accept